Anaes Cases · Local anaesthetic pharmacology
Methaemoglobinaemia after prilocaine
A focused short case on prilocaine-induced methaemoglobinaemia — the o-toluidine metabolite oxidising haemoglobin to methaemoglobin, the chocolate-brown blood, the pulse oximetry reading that doesn't improve with oxygen, and the treatment with methylene blue.
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A 25-year-old man receives 40 mL of prilocaine 1 per cent for an intravenous regional anaesthesia (Bier's block). In recovery he is centrally cyanosed with a saturation of 85 per cent on room air that does not improve with oxygen. Discuss.
Presentation
A 25-year-old man receives 40 mL of prilocaine 1 per cent (400 mg, within the 6 mg/kg maximum) for an intravenous regional anaesthesia (Bier's block) for a wrist fracture. In the recovery room, 30 minutes after the cuff deflation, he is noted to be centrally cyanosed. His pulse oximeter reads 85 per cent, and the reading does not improve with high-flow oxygen via a mask. He is otherwise comfortable, with a normal respiratory rate.
References1ShowHide
- [5]Waldinger R, Weinberg G, Gitman M Local Anesthetic Toxicity in the Geriatric Population. Drugs & Aging, 2020.PMID 31598909